Alert archive / Oregon / Beach Hazards Statements in 2023
Beach Hazards Statement 7, NWS Medford, OR
NWS Medford, OR issued this beach hazards statement at Sep 17, 2023, 2:01 PM PDT for Coos County, Curry County, Douglas County, Oregon. It took effect at Sep 18, 2023, 8:00 AM PDT. It was in force for 12 hr.
The area
The counties it named.
The facts
- Issued
- Sep 17, 2023, 2:01 PM PDT (21:01 UTC)
- In effect from
- Sep 18, 2023, 8:00 AM PDT
- Expired
- Sep 18, 2023, 8:00 PM PDT
- In force
- 12 hr
- Issued by
- NWS Medford, OR
Counties Coos County, OR, Curry County, OR, Douglas County, OR
The radar
The Medford radar (KMAX), 135 km from the middle of the area, began a volume at 21:05 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Medford/Jackson, OR (KMFR), launched 12:00Z, 9.0 hours before the alert went out and 108 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 2082 m above ground
- 0-6 km bulk shear
- 11 kt
- 0-1 km storm-relative helicity
- 2 m²/s²
- 0-3 km storm-relative helicity
- -7 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
485 WHUS46 KMFR 172101 CFWMFR Coastal Hazard Message National Weather Service Medford OR 201 PM PDT Sun Sep 17 2023 ORZ021-022-181115- /O.NEW.KMFR.BH.S.0007.230918T1500Z-230919T0300Z/ South Central Oregon Coast-Curry County Coast- 201 PM PDT Sun Sep 17 2023 ...BEACH HAZARDS STATEMENT IN EFFECT FROM MONDAY MORNING THROUGH MONDAY EVENING... * WHAT...Increased threat of sneaker waves expected. * WHERE...Curry, Coos, and Douglas county beaches. * WHEN...From Monday morning through Monday evening. * IMPACTS...Waves can run up significantly farther on a beach than normal, including over rocks and jetties. These sneaker waves can suddenly knock people off of their feet and quickly pull them into the cold ocean waters, resulting in serious injury or death. Waves may also lift driftwood logs, trapping anyone caught underneath. * View the hazard area in detail at https://www.wrh.noaa.gov/map/?wfo=mfr PRECAUTIONARY/PREPAREDNESS ACTIONS... Avoid climbing on rocks and jetties. Stay away from the ocean and remain out of the water to avoid hazardous conditions. && $$ Visit us at https://www.weather.gov/Medford
1 follow-up statement
714 WHUS46 KMFR 181055 CFWMFR Coastal Hazard Message National Weather Service Medford OR 355 AM PDT Mon Sep 18 2023 ORZ021-022-190300- /O.CON.KMFR.BH.S.0007.230918T1500Z-230919T0300Z/ South Central Oregon Coast-Curry County Coast- 355 AM PDT Mon Sep 18 2023 ...BEACH HAZARDS STATEMENT REMAINS IN EFFECT FROM 8 AM PDT THIS MORNING THROUGH 8 PM PDT THIS EVENING... * WHAT...Increased threat of sneaker waves expected. * WHERE...Curry, Coos, and Douglas county beaches. * WHEN...From 8 AM PDT this morning through 8 PM PDT this evening. * IMPACTS...Waves can run up significantly farther on a beach than normal, including over rocks and jetties. These sneaker waves can suddenly knock people off of their feet and quickly pull them into the cold ocean waters, resulting in serious injury or death. Waves may also lift driftwood logs, trapping anyone caught underneath. * View the hazard area in detail at https://www.wrh.noaa.gov/map/?wfo=mfr PRECAUTIONARY/PREPAREDNESS ACTIONS... Avoid climbing on rocks and jetties. Stay away from the ocean and remain out of the water to avoid hazardous conditions. && $$ Visit us at https://www.weather.gov/Medford
What forecasters said that day
The local office's own words before this beach hazards statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Medford, OR wrote its last area forecast discussion before this beach hazards statement went out at Sep 17, 10:58 AM PDT, 3 hours 3 minutes earlier.
Area forecast discussion, Sep 17, 10:58 AM PDT, 3 hours 3 minutes before
Area Forecast Discussion
National Weather Service Medford OR
1058 AM PDT Sun Sep 17 2023
Updated AVIATION section
.DISCUSSION...Today will be the warmest day of the next 7 days for
inland areas. An upper level low is positioned about 335 miles
off the California coast with an upper ridge axis centered over
the Great Basin. High temperatures will be similar to or perhaps a
couple of degrees lower than they were yesterday. We have highs
in the low to mid 90s in the Medford/Grants Pass/Yreka areas with
mostly mid 80s in NE Cal and for basin areas east of the Cascades.
The coast will be mostly in the 50s and low 60s. Of course, air
quality and visibility will remain degraded due to area wildfire
smoke/haze.
Southerly flow on the eastern periphery of the low continues to
bring some mid-level moisture and instability northward into the
area and this should trigger a few isolated thunderstorms this
afternoon/evening. Favored areas are from NorCal and the southern
Oregon Cascades over to the East Side. Since the mountains provide
an elevated heat source, higher terrain areas are favored for
initiating convection. Short wave activity is not distinct, so the
trigger mechanism is the limiting factor for convection today.
CAMs this morning are split as to how much activity actually does
occur with the HRRR/ARW producing very little, if any, while the
NAMnest/NSSL/FV3 maintain isolated activity into this evening.
The forecast reflects the areas most likely for isolated activity
this afternoon/evening.
An upper trough moving across the PacNW tonight into Monday will
bring a return of westerly flow aloft with lowering heights and
a trend downward in temperatures. This should push most of the
moisture out of the area, but there is a slight chance of
thunderstorms across far southern sections Monday
afternoon/evening (southern Siskiyou/Modoc, perhaps southern
Lake). The cooling trend continues mid-late week as a deep closed
upper low/trough digs southward near/just east of the Cascades.
While areas inland will get significant cooling from this, the
offshore flow that will result should actually bring slightly
warmer than normal conditions to the coast, but especially
Brookings with some help from the downslope/subsidence effects
from the Chetco river. Over on the East Side, this will be a true
taste of fall-like weather with highs only in the 50s/60s Wed/Thu.
Shower chances increase on Thursday as the core of the upper low
descends upon the area, but these will be focused near and east of
the Cascades.
Models show the closed low/upper trough getting kicked eastward
on Friday with shower chances diminishing and temperatures
rebounding some. -Spilde
&&
.AVIATION...17/18Z TAFs...IFR ceilings/fog continue along the coast
south of Gold Beach and since a coastal eddy is present just
offshore, these will have some staying power into this afternoon.
Even if they do break up a little down there, they'll be back
tonight. VFR prevails elswhere, though wildfire smoke/haze will
continue to bringing varying visibility conditions, especially
nearest the most active fires. Isolated thunderstorms are expected
to develop in NorCal and over the East Side this afternoon/evening.
These could bring brief, local MVFR conditions in areas where they
occur, but VFR will prevail elsewhere. Tonight, NNE winds along the
north coast may prevent the low ceilings there for a while, but
models do show some lower clouds getting close Monday morning. We
added an MVFR deck to North Bend for a few hours MOnday morning. The
rest of the area will be VFR. -Spilde
&&
.MARINE...Updated 830 AM September 17, 2023...A thermal trough
will bring northerly winds of 20 to 25 kts and gusts up to 30 kts
this morning, building steep seas in waters south of Cape Blanco.
Winds will decrease this evening and seas are expected to calm
later tonight.
The thermal trough is forecast to strengthen Monday, building steep
wind-driven seas in all waters by Monday evening that will continue
through at least midweek. Additionally, very steep and hazardous
seas are expected in waters south of Cape Blanco starting Tuesday
evening. Local areas of gale seas will be possible as well. A Gale
Watch is in place from Tuesday at 5 PM through Thursday at 2 AM over
areas that may experience these conditions. Appropriate warnings
will be issued once there is more confidence in coverage and
duration. -TAD
&&
.PREV DISCUSSION... /Issued 334 AM PDT Sun Sep 17 2023/
DISCUSSION...Skies are mostly clear this morning. Marine stratus
hugs the coast south of Cape Blanco and has filled portions of the
Coquille Basin. Additionally, some scattered mid-high level clouds
are drifting northward into the region. This mid-level moisture is
associated with an upper level low pressure lingering off the coast
of California which is bringing southerly flow to the region.
Isolated convection kicked off yesterday afternoon, with a total of
48 lightning strikes focused over southwestern Siskiyou County.
There remains enough elevated instability in this same area for some
overnight showers/thunderstorms to occur before sunrise this
morning. Confidence isn't high in this occuring and chances remain
less than 20%. Later this afternoon and evening, thunderstorm
chances will spread across a broader area, and isolated
thunderstorms are possible again in northern California, but but
also areas from southern Josephine/Jackson counties east-
northeastward across the Cascades and over to the East Side. This
includes Ashland, Yreka, Klamath Falls, Alturas and Lakeview.
With not much change in the overall pattern expected today,
afternoon temperatures will be quite similar to yesterday's values,
though thicker smoke could keep high temperatures down by a few
degrees. Air quality remains degraded across the region and an Air
Quality alert remains in effect for Curry, Josephine and Jackson
counties where smoke is expected to be most persistent through at
least this afternoon. Smoke models remain optimistic that conditions
will at least improve (but still remain hazy) this afternoon for
these counties, but conditions could worsen east of the Cascades as
smoke from the Bedrock/Lookout fires in Deschutes County moves
southeastward into Klamath/Lake Counties this evening.
A quick-moving upper trough will move into the PacNW tonight and
across the area Monday. Lingering instability in far southern and
southeastern sections of the forecast area will maintain a slight
risk of thunderstorms mainly for southern Siskiyou/Modoc, but
perhaps also Lake County. The rest of the area should be dry.
Pressure gradients aren't that strong, but expect at least an uptick
in afternoon WNW breezes. This will also begin a more noticeable
cooling trend that will be reinforced by another quick-moving upper
trough that will swing through Monday night into Tuesday.
Thunderstorm chances diminish Tuesday as these incoming troughs push
low pressure south of the region and the atmosphere stabilizes under
a west to northwest flow.
For the extended period, Tuesday into next weekend, an upper level
trough will slide into the PacNW from the north starting Tuesday and
linger over the region for the latter half of the week. Model
ensembles/clustering still show some uncertainty regarding the depth
of the trough, but there is general agreement in an increase in
north to northeasterly winds with a tightening gradient between high
pressure offshore and lower pressure inland. Overall, this will
maintain a cooler pattern across a large portion of the area. The
only exception could be at the coast, where the offshore winds could
bring slightly warmer than normal conditions (esp Brookings). Most
model solutions do track the upper low east of the Cascades, so
shower potential will be highest over there (25-35% chance) around
Thursday. The low gets a kick eastward Fri/Sat with temperatures
nudging upward, but mostly remaining below normal for this time of
year (upper 70s/low 80s). -BR-y/Spilde
AVIATION....17/12Z TAFs...VFR conditions are generally expected to
persist across northern California and southern Oregon this morning.
Marine stratus has developed over areas south of Port Orford and is
making efforts to build at North Bend, but substantial development
seems unlikely. Coastal areas north of Cape Blanco should see some
gusty winds this afternoon before those winds calm into the evening.
Movement of wildfire smoke at upper levels will continue through the
TAF period, with the highest concentrations over western Siskiyou
County and low to moderate concentrations possible elsewhere. At low
levels, most smoke is forecast to stay in northern California but
low to moderate amounts may affect Curry, Josephine, and Jackson
counties through the day today. A plume of smoke from the Bedrock
Fire may move southward across Lake and Klamath counties near the
end of the TAF period. -TAD
MARINE...Updated 230 AM September 17, 2023...A thermal trough will
bring northerly winds of 20 to 25 kts and gusts up to 30 kts this
morning, building steep seas in waters south of Cape Blanco. Winds
will decrease this evening and seas are expected to calm later
tonight.
The thermal trough is forecast to strengthen Monday, building steep
wind-driven seas in all waters by Monday evening that will continue
through at least midweek. Additionally, very steep and hazardous
seas are expected in waters south of Cape Blanco starting Tuesday
evening. Local areas of gale seas will be possible as well. A Gale
Watch is in place from Tuesday at 5 PM through Thursday at 2 AM over
areas that may experience these conditions. Appropriate warnings
will be issued once there is more confidence in coverage and
duration. -TAD
FIRE WEATHER...Updated 300 AM PDT Sunday, September 17, 2023...An
upper low will linger off the California coast today, resulting in
continued southerly flow into the region. Isolated thunderstorms
yesterday afternoon brought a total of 48 lightning strikes,
focused over southwestern Siskiyou County. There remains enough
elevated instability in this same area for some overnight
showers/thunderstorms to occur before sunrise this morning.
Confidence isn't high that this happens and chances remain less
than 20%. Later this afternoon and evening, thunderstorm chances
will spread across a broader area, and isolated thunderstorms are
possible again in northern California, but but also areas from
southern Josephine/Jackson counties east- northeastward across the
Cascades and over to the East Side. This includes Ashland, Yreka,
Klamath Falls, Alturas and Lakeview.
Expect seasonable afternoon breezes today with recoveries expected
to be moderate to locally poor over the ridges (inland of the
immediate coast). East winds over the coastal ridges into the
Kalmiopsis Wilderness are expected at 5 to 10 mph with gusts to 20
mph through this morning, then 10 to 15 mph with gusts to 25 mph
tonight.
A quick-moving upper trough will move into the Pacific Northwest
Sunday night and across the area Monday. This will produce an uptick
in afternoon west to northwest breezes, especially east of the
Cascades. This will also begin a more noticeable cooling trend that
will be reinforced by another quick-moving upper trough that swings
through Tuesday. Expect light to moderate northeast winds across the
coastal ridges Monday night but with moderate or better recoveries.
Tuesday night, these northeast winds may trend higher with moderate
northeast flow possible across the coastal ridges and into far
western Siskiyou County. These incoming troughs push low pressure
south of the region and bring more stable conditions under a west to
northwest flow aloft.
The upper level trough will likely linger over the region into
Friday. As this trough initially moves in, expect a period of breezy
to gusty northwest winds, strongest east of the Cascades, as the
thermal trough at the surface strengthens Tuesday, becoming north to
northeast Wednesday into Thursday, then backing to northwest again
Friday. Humidities will also increase with the arrival of this
trough, with a slight chance to chance of light showers over some
portion of the area Wednesday into Thursday. Friday into Saturday,
an eastward shift in the position of the trough could result in
warmer temperatures, and drier humidities. /BR-y/DW
&&
.MFR WATCHES/WARNINGS/ADVISORIES...
OR...CA...None.
PACIFIC COASTAL WATERS...Small Craft Advisory until 11 PM PDT this
evening for PZZ356-376.
Small Craft Advisory from 5 PM Monday to 5 PM PDT Tuesday for
PZZ350-356-370-376.
Gale Watch from Tuesday afternoon through late Wednesday night
for PZZ356-376.
&&
MAS/MNF/TADThe office that day
Everything else NWS Medford, OR issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Sep 17, 2:29 AM PDT | Gale Watch | MFR | 24 hr | |
| Sep 17, 2:29 AM PDT | Small Craft Advisory | MFR | 5 days |
Nearby
Beach Hazards Statements in Oregon, 2023Every beach hazards statement in 2023
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.